Hey I can weigh in on this one!
I think it is "change effects," or "change symptoms."
Like Squirrelly said, you have symptoms when you start the drugs.
Then, as you adapt the the drugs, these may subside (homeostasis) - but I think that those changes are always waiting for you.
Any time you change, then, your life, your food, your dosage, your drugs, your exercise habits, you run the risk of going into symptoms again. The smallest changes can require an adjustment in homeostasis.
I have a hypothesis that people who are on a drug for a long time - and the drug "poops out" - had mitigating factors. I'm sure there are exceptions that prove me wrong - but a death in the family, a stress at work, a change (or gradual decline) in good diet, or addition of another drug (say, a statin, or PPI, or blood pressure, or even an NSAID) can throw that homeostatis out of whack again.
The more times you go in and out of homeostasis, each time your system becomes more sensitive. Maybe you were 5 years on the drug, hit a rough spot when you went in for that knee surgery, but then had another few good years before the next "change symptom" came into play.
There is also an effect when you've been adjusted by the drug for a long long time - as different systems, like your endocrine, your gut, your hormones & sleep patterns get affected by this artificial chemical. Failures start to happen in thyroid, organs, stomach - and of course, it depends on your load from other sources, too - metals, pesticides, carpet fumes, traffic fumes - and more stress.
When change symptoms stack upon change symptoms, you get "tolerance," and the drug in your system goes haywire. This is what is frequently called "side effects." Then, you aren't sleeping as well, and all of a sudden the drug feels toxic. But you can't withdraw too quickly, or you will get more "change symptoms!"
But really, it's the SAME effects that you had when you first went on the drug, only amplified.
When we withdraw the drug, the "change effects" come into play again, depending on how long you were on the drug, how stressful your life is around you, how well you've dealt with your traumas, your attitude (attitude counts for a lot!) towards the symptoms - these things determine how extreme your "withdrawal" will be.
That is why I'm very nervous around a lot of fast drug (or food, or supplement) changes! The changes are nearly as dangerous as the drug, to me!
"Easy, easy - just go easy and you'll finish." - Hawaiian Kapuna
Holding is hard work, holding is a blessing. Give your brain time to heal before you try again.
My suggestions are not medical advice, you are in charge of your own medical choices.
A lifetime of being prescribed antidepressants that caused problems (30 years in total). At age 35 flipped to "bipolar," but was not diagnosed for 5 years. Started my journey in Midwest United States. Crossed the Pacific for love and hope; currently living in Australia. CT Seroquel 25 mg some time in 2013. Tapered Reboxetine 4 mg Oct 2013 to Sept 2014 = GONE (3 years on Reboxetine). Tapered Lithium 900 to 475 MG (alternating with the SNRI) Jan 2014 - Nov 2014, tapered Lithium 475 mg Jan 2015 - Feb 2016 = GONE (10 years on Lithium). Many mistakes in dry cutting dosages were made.
Currently Lithium Orotate 1.67 mg only. I will re-evaluate this supplement in 2017.
I have been psych drug FREE since 1 Feb 2016!